Iowa, 2011Winter Weather in Iowa, February 24, 2011
February 24, 2011 · NWS OAX · 1 event in 1 county or zone
An upper level disturbance that tracked across the central plains brought snow to southeast Nebraska and southwest Iowa during the evening commute on Feb. 24th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance that tracked across the central plains brought snow to southeast Nebraska and southwest Iowa during the evening commute on Feb. 24th. There was a sharp cutoff between 3 to 5 inches of snow and no snow that extended across the southern sections of the Omaha and Council Bluffs metro area. This helped cause numerous accidents south of the Council Bluffs area as commuters traveled from dry roads to areas of poor visibilities and snow-packed roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 24, 12:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 24, 12:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1235 PM CST THU FEB 24 2011
.UPDATE...
MID DAY WEATHER UPDATE.
&&
.DISCUSSION...
THE 18Z SFC ANALYSIS HAD SFC LOW PRES OVER OKLAHOMA WITH A LARGE
AREA OF PRECIPITATION IN THE VICINITY OF THE LOW. SHOWERS AND
THUNDERSTORMS WERE PREVALENT NEAR THE LOW...NORTHEASTWARD INTO
MISSOURI. PARTS OF NRN KS HAVE A MIX WITH FREEZING RAIN...HOWEVER
HEBRON...BEATRICE...AND FALLS CITY ALL HAD 1/2MILE VSBY OR LESS IN
SNOW.
DURING THE AFTERNOON THE MID TROPOSPHERIC TROF OVR ERN COLORADO
AND WRN KS WILL CONTINUE TO SHIFT EASTWARD ACRS THE PLAINS. THE
MAIN PRECIPITATION SHIELD WITH THE WRN EDGE FROM CNTRL KS INTO
SOUTHEAST NEBRASKA EASTWARD WILL ALSO SHIFT TO THE EAST.
WHAT MAKES THE FCST COMPLICATED IS THERE IS A SECONDARY AREA OF
PRECIPITATION ASSOCIATED WITH THE H7 LOW WITH DECENT MOISTURE AND
MID LEVEL FRONTOGENESIS TO WORK WITH. THIS FEATURE WILL DEEPEN
THROUGH THE EARY EVENING HRS AS IT TRACKS ACRS SRN NEB/NRN KS INTO
NRN MISSOURI. IN PARTS OF ERN NEB AND WRN IA PER THE OAX 12Z
SOUNDING AND SFC METARS...THERE IS A LOT OF DRIER AIR BEING DRAWN
INTO THE FCST AREA FROM THE NORTH AND WILL WORK AGAINST HIGHER
SNOW AMOUNTS ACRS THE NRN/PARTS OF CNTRL PARTS OF THE FCST AREA.
PARTS OF SOUTH CENTRAL NEB (HARLAN CO.) REPORTED 4 INCHES OF SNOW
ALREADY...HOWEVER OTHER NEARBY COUNTIES ARE 1 TO 2 INCHES. PINNING
DOWN THE HIGHER AMOUNTS WILL BE A CHALLENGE AND CURRENTLY HAVE 3
TO 5.5 INCHES IN THE ADVISORY AREA...TAPERING OFF TO AN INCH OR
LESS FROM KOFK NORTHWARD.
&&
.PREV DISCUSSION... /ISSUED 333 AM CST THU FEB 24 2011/
DISCUSSION...
A MID/UPPER LEVEL TROF IS CURRENTLY MOVING ACROSS THE
SOUTHWESTERN CONUS AND HAS JUST MOVED EAST OF THE FOUR CORNERS
REGION PER LATEST WATER VAPOR IMAGERY. IN ADDITION...A CLOSED
UPPER LOW CONTINUES TO SPIN ONTO THE PACIFIC NORTHWEST COAST WHICH
WILL AID IN ADVANCING SOUTHWESTERN TROF INTO THE CENTRAL PLAINS
TODAY. AT THE SFC...LARGE ARCTIC HIGH EXTENDS FROM BRITISH COLUMBIA
ALL THE WAY INTO THE NRN PLAINS WHILE SFC LOW PRESSURE CONTINUES TO
DEVELOP AHEAD OF SWRN UPPER TROF.
AREA OF SFC LOW PRESSURE WL MOVE INTO THE SOUTHERN PLAINS THIS
AFTERNOON. STRONG ISENTROPIC LIFT OUT AHEAD OF THIS AROUND THE 300
TO 305K SFC HAS SPARKED A FEW ISOLATED SHOWERS ACROSS CENTRAL KANSAS
EARLY THIS MORNING. THIS ACTIVITY SHOULD CONTINUE TO OVERSPREAD
THE REGION AND MOVE NORTH/NORTHEAST INTO THE CWA THROUGHOUT THE
DAY AS THE WAVE MOVES TOWARD THE REGION. BEST FORCING IS FORECAST TO
OCCUR BETWEEN 18-00Z...ESPECIALLY IN OUR SOUTHERN COUNTIES AS 700
MB CIRCULATION PUSHES THRU. MAIN CONCERN IS IF A MID LEVEL
FRONTOGENETIC BAND SETS UP NORTH OF THE MAIN PCPN AREA THIS
AFTERNOON WHICH A FEW OF THE MODELS HAVE BEEN TRYING TO LATCH
ONTO. QPF OFF VARIOUS MODELS IS QUITE VARIABLE TO SAY THE LEAST.
LATEST RUC AND HRRR VALUES SEEMED REASONABLE WHICH WAS SIMILAR TO
HPC'S THOUGHTS AND SO HAVE GONE THAT ROUTE.
CURRENT ADVISORY IN PLACE LOOKS OUTSTANDING REGARDING THE TIMING AS
SNOW BEGINS TO MOVE INTO THE SOUTHERN COUNTIES THIS MORNING. DUE TO
POTENTIAL FOR A HEAVIER FRONTOGENETIC BAND SETTING UP NORTH OF THE
MAIN PCPN AREA...WL ADD ANOTHER TIER OF COUNTIES TO THE ADVISORY
AREA IN NEBRASKA AND WILL ALSO ADD THE SOUTHWEST IOWA FOUR
COUNTIES. RUNNING CLOSE TO A 12:1 SNOW RATIO GIVES ANYWHERE FROM 3
INCHES IN THE NORTHERN PART OF THE ADVISORY AREA TO CLOSE TO 5 IN
THE SOUTH...WHICH SHOULD MOSTLY OCCUR DURING THE AFTERNOON HOURS.
THINK NORTH OF THE ADVISORY SHOULD SEE ANYWHERE FROM 1-2 INCHES.
SNOW CONTINUES TO FALL ACROSS SOUTHWESTERN SOUTH DAKOTA IN STRONG
BAROCLINIC ZONE AND ALSO AHEAD OF SOME OF THE ENERGY ASSOCIATED WITH
THE UPPER LOW OVER THE NORTHWEST COAST. THIS AREA OF SNOW IS
FORECAST TO SPREAD EAST THROUGHOUT THE DAY WHICH WILL LIKELY MOVE
INTO OUR NORTHERN COUNTIES LATER TODAY. SNOWFALL AMOUNTS
ASSOCIATED WITH THIS SHOULD REMAIN FAIRLY LIGHT...UNDER AN INCH.
SOUTHERN SYSTEM QUICKLY EXITS THE AREA LATER THIS EVENING WHILE
STRONG BAROCLINIC ZONE AND FORCING FROM PACIFIC NORTHWEST SYSTEM
SLOWLY SPREAD EAST THRU THE WEEKEND. LOOKS LIKE LIGHT SNOW WL
CONTINUE THRU MUCH OF FRIDAY AND INTO SATURDAY.
ANOTHER CLOSED SOUTHWESTERN SYSTEM IS FORECAST TO TAKE AIM AT THE
FORECAST AREA ON SUNDAY BRINGING CONTINUED CHANCES FOR PCPN TO THE
AREA. DID NOT MAKE MANY ADJUSTMENTS TO THE FORECAST BEYOND THIS
POINT.
BK
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
NEZ065>068-078-088>093.
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ079-
080-090-091.
&&
ZAPOTOCNYHazardous weather outlook, Feb 24, 12:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1201 PM CST THU FEB 24 2011
IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
250815-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
1201 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW HAS DEVELOPED OVER CENTRAL NEBRASKA AND PARTS OF SOUTHEAST
NEBRASKA AND THIS SNOW WILL CONTINUE TO SPREAD NORTHEAST AND EAST
DURING THE AFTERNOON. AT MID DAY...HEAVY SNOW WAS OCCURRING
TOWARD HEBRON. HEAVIEST SNOWFALL ACCUMULATIONS EXPECTED TO OCCUR
DURING THE AFTERNOON HOURS AND EARLY EVENING HOURS. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...HOWEVER LIGHTER
AMOUNTS OF AN INCH OR LESS ARE EXPECTED FROM NORFOLK TO ONAWA
TOWARD NIOBRARA. THE SNOW CAN CREATE SLIPPERY ROAD CONDITIONS FOR
THE AFTERNOON AND EVENING COMMUTE.
ALSO...ICE JAM FLOODING IS STILL POSSIBLE ALONG THE ELKHORN RIVER
FROM WEST POINT TO SCRIBNER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOW IS EXPECTED TO CONTINUE INTO SATURDAY.
THE POTENTIAL FOR ICE JAMS AND RELATED MINOR FLOODING ALONG AREA
STREAMS AND RIVERS SHOULD CONTINUE THROUGH THE END OF THE WEEK.
IAZ079-080-090-091-NEZ065>068-078-088>093-250815-
MILLS-MONTGOMERY-FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1201 PM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
9 PM. SNOW...LOCALLY HEAVY SNOW HAS BEGUN TO DEVELOP OVER PARTS
OF SOUTH CENTRAL NEBRASKA AND WILL CONTINUE TO DEVELOP AND EXPAND
EASTWARD THROUGH THE AFTERNOON. THE HEAVIEST SNOWFALL
ACCUMULATIONS ARE EXPECTED TO OCCUR THIS AFTERNOON AND EARLY
HOURS. SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
THROUGH THIS EVENING. THE SNOW WILL LEAD TO DETERIORATING TRAVEL
CONDITIONS AND SLIPPERY ROADS FOR THE AFTERNOON AND EVENING
COMMUTE. SOME BLOWING SNOW AND REDUCED VISIBILITIES TO A MILE OR
LESS IN SNOW AT TIMES CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT SNOW IS EXPECTED TO CONTINUE INTO SATURDAY. ANOTHER SYSTEM
WILL MOVE ACROSS THE AREA SUNDAY INTO MONDAY WHICH COULD BRING
MORE SNOW TO THE AREA.
ZAPOTOCNY
Winter Weather, Mills
- When
- February 24, 2:00 PM CST to 8:00 PM CST
- Where
- Mills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches was reported over much of Mills county. However, since it fell during the evening commute, and reduced visibilities to 1/4 mile or lower briefly, it caused numerous accidents as commuters traveled from dry sections of northern and central Council Bluffs south along I29 and other north to south roads that led into Mills county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277124.